The standard drugs used to treat tuberculosis are rifampicin and isoniazid. These agents are usually safe and inexpensive for short-term use in treatment of latent tuberculosis infection, but sometimes cause adverse renal effects, including minimal change disease (MCD).
Here, we report a 51-year-old woman with latent tuberculosis infection who developed nephrotic syndrome during treatment with rifampicin and isoniazid for 25 days.
Renal biopsy findings were compatible with MCD, and she had no relevant medical history and was not taking other medications. A diagnosis of anti-tuberculosis drug- induced MCD was made. This is the first report of acute renal failure due to rifampicin and/or isoniazid-induced MCD.
After cessation of rifampicin and isoniazid, however, acute renal failure progressed and she was treated with temporary dialysis and oral prednisolone.
The patient achieved complete remission after cessation of rifampicin and isoniazid with steroid therapy.
This case demonstrates that rifampicin and/or isoniazid can cause nephrotic syndrome with acute renal failure during the first months of continuous latent tuberculosis therapy. Therefore, renal function and proteinuria should be monitored carefully in all patients taking rifampicin and isoniazid, especially during the first few months of therapy.